Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Morristown, TN

March 1, 20177 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 1, 2017, 10:30 AM EST for 7 counties in Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 10:30 AM EST (15:30 UTC)
Expired
Mar 1, 2017, 11:15 AM EST
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Grainger County, TN, Knox County, TN, Roane County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 10:40 AM ESTTSTM WND DMG2 N Oak Ridge, TNTREES DOWN ON KEY SPRINGS ROAD.
Mar 1, 10:55 AM ESTTSTM WND DMGJellico, TNTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 7:47 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

876 
WUUS54 KMRX 011530
SVRMRX
TNC001-013-025-057-093-145-173-011615-
/O.NEW.KMRX.SV.W.0008.170301T1530Z-170301T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1030 AM EST WED MAR 1 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Claiborne County in eastern Tennessee...
  Knox County in eastern Tennessee...
  Anderson County in eastern Tennessee...
  Central Campbell County in eastern Tennessee...
  Grainger County in eastern Tennessee...
  Northeastern Roane County in eastern Tennessee...
  Union County in eastern Tennessee...

* Until 1115 AM EST

* At 1029 AM EST, severe thunderstorms were located along a line
  extending from Mountain Ash to near La Follette to near Kingston,
  moving east at 65 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Knoxville, Oak Ridge, Clinton, La Follette, Maynardville, Rutledge,
  Oliver Springs, New Tazewell, Tazewell, Plainview, Harrogate,
  Pruden, Harriman, Jellico, Halls, Blaine, Lake City, Norris,
  Luttrell and Lone Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near lakes, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3660 8347 3653 8340 3635 8337 3618 8355
      3619 8356 3613 8361 3614 8364 3610 8363
      3612 8367 3609 8366 3609 8371 3605 8368
      3595 8378 3593 8454 3599 8448 3599 8444
      3605 8434 3609 8438 3629 8417 3659 8418
TIME...MOT...LOC 1529Z 264DEG 54KT 3667 8410 3630 8410 3592 8448 

HAIL...0.75IN
WIND...60MPH
 
$$

DH
3 follow-up statements
871 
WWUS54 KMRX 011553
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1053 AM EST WED MAR 1 2017

TNC001-013-025-057-093-145-173-011615-
/O.CON.KMRX.SV.W.0008.000000T0000Z-170301T1615Z/
Claiborne TN-Knox TN-Anderson TN-Campbell TN-Grainger TN-Roane TN-
Union TN-
1053 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EST
FOR CLAIBORNE...KNOX...ANDERSON...CENTRAL CAMPBELL...GRAINGER...
NORTHEASTERN ROANE AND UNION COUNTIES...

At 1052 AM EST, a severe thunderstorm was located near Lot, or 12
miles north of La Follette, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Knoxville, Oak Ridge, Clinton, La Follette, Maynardville, Rutledge,
Oliver Springs, New Tazewell, Tazewell, Plainview, Harrogate, Pruden,
Harriman, Jellico, Halls, Blaine, Lake City, Norris, Luttrell and
Lone Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3660 8347 3653 8340 3635 8337 3618 8355
      3619 8356 3613 8361 3614 8364 3610 8363
      3612 8367 3609 8366 3609 8371 3605 8368
      3595 8378 3593 8454 3599 8448 3599 8444
      3605 8434 3609 8438 3629 8417 3659 8418
TIME...MOT...LOC 1552Z 257DEG 48KT 3654 8406 

HAIL...0.75IN
WIND...60MPH
 
$$

dh
880 
WWUS54 KMRX 011555
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1055 AM EST WED MAR 1 2017

TNC145-011604-
/O.CAN.KMRX.SV.W.0008.000000T0000Z-170301T1615Z/
Roane TN-
1055 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROANE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 PM EST for
eastern Tennessee.

LAT...LON 3659 8346 3653 8340 3635 8337 3618 8355
      3619 8356 3616 8359 3616 8360 3613 8361
      3614 8364 3610 8363 3612 8367 3609 8366
      3609 8371 3605 8368 3595 8378 3594 8429
      3609 8438 3629 8417 3659 8418
TIME...MOT...LOC 1554Z 264DEG 54KT 3654 8401 

$$

TNC001-013-025-057-093-173-011615-
/O.CON.KMRX.SV.W.0008.000000T0000Z-170301T1615Z/
Claiborne TN-Knox TN-Anderson TN-Campbell TN-Grainger TN-Union TN-
1055 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EST
FOR CLAIBORNE...KNOX...ANDERSON...CENTRAL CAMPBELL...GRAINGER AND
UNION COUNTIES...

At 1054 AM EST, a severe thunderstorm was located near Wilkerson, or
13 miles northeast of La Follette, moving east at 60 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Knoxville, Oak Ridge, Clinton, La Follette, Maynardville, Rutledge,
Oliver Springs, New Tazewell, Tazewell, Plainview, Harrogate,
Jellico, Halls, Blaine, Lake City, Norris, Luttrell, Lone Mountain,
Howard Quarter and Big Ridge S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3659 8346 3653 8340 3635 8337 3618 8355
      3619 8356 3616 8359 3616 8360 3613 8361
      3614 8364 3610 8363 3612 8367 3609 8366
      3609 8371 3605 8368 3595 8378 3594 8429
      3609 8438 3629 8417 3659 8418
TIME...MOT...LOC 1554Z 264DEG 54KT 3654 8401 

HAIL...0.75IN
WIND...60MPH
 
$$

EJH
788 
WWUS54 KMRX 011608
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1108 AM EST WED MAR 1 2017

TNC001-013-025-057-093-173-011615-
/O.CON.KMRX.SV.W.0008.000000T0000Z-170301T1615Z/
Claiborne TN-Knox TN-Anderson TN-Campbell TN-Grainger TN-Union TN-
1108 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EST
FOR CLAIBORNE...NORTHERN KNOX...EASTERN ANDERSON...EASTERN
CAMPBELL...GRAINGER AND UNION COUNTIES...

At 1106 AM EST, a severe thunderstorm was located near Knoxville, 
moving east at 45 mph. 911 dispatch has reported that this storm has 
produced wind damage in the Oak Ridge area of Anderson County.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Law enforcement. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Knoxville, Oak Ridge, Clinton, La Follette, Maynardville, Rutledge,
New Tazewell, Tazewell, Plainview, Harrogate, Jellico, Halls, Blaine,
Norris, Luttrell, Lone Mountain, Howard Quarter, Big Ridge S.p.,
Arthur and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across the northern Plateau. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3659 8346 3653 8340 3635 8337 3618 8355
      3619 8356 3616 8359 3616 8360 3613 8361
      3614 8364 3610 8363 3612 8367 3609 8366
      3609 8371 3605 8368 3595 8378 3595 8420
      3609 8424 3628 8405 3659 8418
TIME...MOT...LOC 1606Z 267DEG 40KT 3604 8395 

HAIL...0.75IN
WIND...70MPH
 
$$

EJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:59 AM EST, 31 minutes earlier.

Area forecast discussion, Mar 1, 9:59 AM EST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
959 AM EST Wed Mar 1 2017

.DISCUSSION...
A fast-moving bow segement will be moving across the northern
half of the area between 10 am and around 1230 pm, with damaging
straight-line winds being the greatest threat. There is an
isolated tornado threat as well as SR helicity values are very
high and LCL heights are low. For the southern half, the severe
threat will be this afternoon based on the more E-W orientation of
storms across southern Middle TN. The tornado threat may increase
for southern sections due to backed surface winds in that area,
and longer timing for temperatures to rise ahead of the storms.

The update will tweak PoP/Wx grids for more accurate timing, and
temperatures will be adjusted closer to obs. No changes will be
made to the Wind Advisory.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until midnight EST tonight for Cherokee-Clay.

TN...Wind Advisory until 7 AM EST Thursday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Unicoi.

     Wind Advisory until midnight EST /11 PM CST/ tonight for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Southeast Monroe-
     Sullivan-Union-Washington TN-West Polk.

VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
     Washington-Wise.

&&

DGS
Hazardous weather outlook, Mar 1, 7:51 AM EST, 2 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
751 AM EST Wed Mar 1 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021300-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
751 AM EST Wed Mar 1 2017 /651 AM CST Wed Mar 1 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...An Enhanced Risk of Severe Weather for late this morning
through early this evening...with Widespread Damaging Winds the
Main Concern...

...Windy Conditions Developing Area-wide Today...

A Severe Thunderstorm watch is in effect for most of East
Tennessee until 1 PM EST.

A significant outbreak of severe weather is possible today as a
strong cold front sweeps into the region from the west. In
particular, there is an enhanced risk for thunderstorms capable of
producing damaging straight-line winds from late this morning
through and early evening across the entire area.

Additionally, these storms will be capable of producing large
hail and a few tornadoes. Given the forecasted environmental
parameters, the potential for a strong tornado cannot be ruled
out during the afternoon.

The main timeframe for severe weather will occur from roughly
11 AM to 8 pm ET on Wednesday.

Additionally, strong southerly winds of 20 to 30 mph with gusts
up to 50 mph will be possible across the Southern Appalachians and
East Tennessee Valley today. Strong winds will remain possible in
the higher terrain of the Southern Appalachian Mountains through
Thursday Morning. A wind advisory is in effect for these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this morning through early
this evening in support of severe weather operations.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 9:37 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott53 min
Mar 1, 11:06 AM ESTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Hawkins54 min
Mar 1, 11:10 AM ESTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan65 min
Mar 1, 11:15 AM ESTSpecial Weather StatementMRXAnderson, Grainger, Jefferson, Knox60 min
Mar 1, 11:43 AM ESTSpecial Weather StatementMRXGrainger, Union62 min
Mar 1, 12:00 PM ESTAreal Flood AdvisoryMRXCampbell, Claiborne3 hr
Mar 1, 12:14 PM ESTSpecial Weather StatementMRXSullivan, Washington46 min
Mar 1, 12:21 PM ESTSevere Thunderstorm WarningMRXJohnson, Sullivan24 min
Mar 1, 12:28 PM ESTSpecial Weather StatementMRXSullivan, Washington62 min
Mar 1, 12:52 PM ESTSpecial Weather StatementMRXBledsoe, Rhea38 min
Mar 1, 12:58 PM ESTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Washington62 min
Mar 1, 1:04 PM ESTSpecial Weather StatementMRXGreene, Hamblen, Jefferson56 min
Mar 1, 1:06 PM ESTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington54 min
Mar 1, 1:11 PM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea29 min
Mar 1, 1:22 PM ESTAreal Flood AdvisoryMRXAnderson, Morgan, Roane3 hr
Mar 1, 1:23 PM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane52 min
Mar 1, 1:35 PM ESTFlash Flood WarningMRXAnderson, Knox, Loudon, Roane3 hr
Mar 1, 1:51 PM ESTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Mar 1, 1:58 PM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie62 min
Mar 1, 2:06 PM ESTFlash Flood WarningMRXAnderson, Grainger, Knox, Union3 hr
Mar 1, 2:07 PM ESTSpecial Weather StatementMRXCocke, Hamblen, Jefferson, Knox, Sevier53 min
Mar 1, 2:22 PM ESTAreal Flood AdvisoryMRXCocke, Grainger, Hamblen, Jefferson, Sevier3 hr
Mar 1, 2:28 PM ESTAreal Flood AdvisoryMRXGreene, Hawkins3 hr
Mar 1, 2:29 PM ESTSpecial Weather StatementMRXCarter, Greene, Unicoi, Washington46 min
Mar 1, 2:30 PM ESTSevere Thunderstorm WarningMRXMarion45 min
Mar 1, 2:59 PM ESTSpecial Weather StatementMRXHamilton, McMinn, Meigs, Rhea61 min
Mar 1, 3:00 PM ESTFlash Flood WarningMRXGrainger, Hamblen, Jefferson3 hr
Mar 1, 3:02 PM ESTSevere Thunderstorm WarningMRXHamilton, Marion58 min
Mar 1, 3:03 PM ESTSpecial Weather StatementMRXBlount, Cocke, Jefferson, Loudon, Sevier57 min
Mar 1, 3:20 PM ESTSevere Thunderstorm WarningMRXBlount, Knox, Sevier30 min
Mar 1, 3:30 PM ESTAreal Flood AdvisoryMRXBlount, Knox3 hr
Mar 1, 3:30 PM ESTSpecial Weather StatementMRXMcMinn, Monroe60 min
Mar 1, 3:35 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk55 min
Mar 1, 3:59 PM ESTSpecial Weather StatementMRXCarter, Cocke, Greene, Monroe, Sevier, Unicoi46 min
Mar 1, 4:03 PM ESTAreal Flood AdvisoryMRXHawkins, Sullivan, Washington117 min
Mar 1, 4:10 PM ESTSevere Thunderstorm WarningMRXBlount, Monroe18 min
Mar 1, 4:27 PM ESTSevere Thunderstorm WarningMRXPolk18 min
Mar 1, 4:31 PM ESTAreal Flood AdvisoryMRXCocke, Greene, Jefferson3 hr
Mar 1, 4:46 PM ESTFlash Flood WarningMRXBlount, Jefferson, Knox, Loudon, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.